New Mexico, 2023

Damaging Wind in New Mexico, August 25, 2023

August 25, 2023 · NWS EPZ · 1 event in 1 county or zone

The remnants of Tropical Storm Harold lingered across southwest New Mexico with a weak surface low near the Continental Divide. Isolated thunderstorms develop near the Arizona border and moved north across the Lordsburg Playa producing a wind gust to 68 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The remnants of Tropical Storm Harold lingered across southwest New Mexico with a weak surface low near the Continental Divide. Isolated thunderstorms develop near the Arizona border and moved north across the Lordsburg Playa producing a wind gust to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 25, 4:57 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 25, 4:57 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
557 PM MDT Fri Aug 25 2023

...New AVIATION...

.SYNOPSIS...
Issued at 225 PM MDT Fri Aug 25 2023

High pressure aloft will move back over the region with slightly
drier air overlaying the area. Isolated to scattered storms will
still be possible, especially over the mountainous terrain. By the
beginning of next week, a frontal boundary will move in from the
east and northeast, rain chances will increase as a result.

&&

.DISCUSSION...
Issued at 225 PM MDT Fri Aug 25 2023

High pressure centered over Oklahoma will continue the S/SE low-
level flow over the area with above average moisture in place across
the Borderland. This will result in another afternoon/evening of
scattered mountain and isolated lowland showers and thunderstorms.
PW values currently in the 1.3-1.5 range, along with dew point
temperatures in the low 60s will result in locally heavy rainfall.
Flash flooding potential will remain limited, mainly over the
mountains and areas that have seen over the past few days.
Temperatures this afternoon will be fairly similar to yesterday,
with highs topping out in the mid 90s.

For the weekend, upper level high will move westward, focusing over
NM/AZ vicinity. Slightly drier air will accompany the upper level
high leading to drier conditions across the desert lowlands.
However, residual moisture will remain in place over the higher
terrain which may lead to isolated/scattered showers/storms through
the weekend. High temperatures this weekend increase a degree or two
as well.

By next week, an upper level trough will move across the Upper
Midwest with a cold front diving south across the Great Plains. By
Monday evening, the front boundary will stall out, banking up
against the eastern slopes of the central NM mountain chain. This
will focus the potential for scattered to numerous showers/storms
over the Sacramento Mountains. On Tuesday, a secondary push of this
boundary will move across the forecast area. As a result, rain
chances will increase across the area on Tuesday. There after, drier
air will move in from the central plains, likely resulting in
decreased rain chances and warming temperatures that could last into
next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM MDT Fri Aug 25 2023

Plenty of thunderstorm and shower activity ongoing this evening
over the area. Storms have been creating gusty outflow winds (with
max gusts of around 30-35KT), heavy rainfall which could decrease
visibilities near storms, and plentiful lightning. Activity should
persist the next few hours, dwindling after sunset and will be
finished around 06Z. Otherwise, calm conditions will be seen
overnight before another round of monsoonal thunderstorms begins
tomorrow afternoon.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Aug 25 2023

Fire weather concerns are low through the period. High pressure to
the east will continue the moisture transport across the area
through the remainder of Friday. Scattered storms will be possible
through this evening, especially over the highest terrain where
wetting rain, gusty/erratic outflow winds, and frequent lightning
will be possible. Min RHs this afternoon will be 20-35% across the
lowlands and 30-50% over the mountains. Temperatures this afternoon
will be slightly warmer this afternoon.

This weekend, high pressure will move westward focusing over the
NM/AZ vicinity. Slightly drier air and slightly warmer temps will
follow. However, residual moisture will still be present over the
mountains with isolated to scattered showers/storms possible each
afternoon. Min RHs will remain fairly stagnant, 20-30% over the
lowlands and 30-50% over the mountains. Temperatures each
afternoon will be similar to the previous days as well. Fuel-wise,
recent rains and abundant moisture will keep fuels fairly moist
with ERCs between 0 to 25th percentile.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  72  97  72  96 /  20  10   0   0
Sierra Blanca            63  87  64  87 /  10  10   0  20
Las Cruces               68  94  68  94 /  30  20  10  10
Alamogordo               67  92  67  91 /  30  30  10  10
Cloudcroft               50  69  51  69 /  30  50  10  50
Truth or Consequences    67  90  67  91 /  40  50  20  20
Silver City              63  87  64  87 /  60  70  30  30
Deming                   67  95  67  95 /  40  40  10  10
Lordsburg                67  94  67  94 /  50  50  30  20
West El Paso Metro       73  95  73  94 /  20  10   0  10
Dell City                67  93  68  93 /  10  10   0  10
Fort Hancock             68  95  68  95 /  10  10   0  10
Loma Linda               66  87  67  87 /  20  10   0  20
Fabens                   69  94  68  94 /  10   0   0  10
Santa Teresa             70  92  68  93 /  30  10  10   0
White Sands HQ           71  93  72  93 /  30  20  10  10
Jornada Range            68  92  67  93 /  30  30  10  10
Hatch                    68  95  67  95 /  30  40  20  20
Columbus                 69  95  68  95 /  30  20  10   0
Orogrande                64  90  65  90 /  30  20   0  20
Mayhill                  55  82  55  80 /  40  40  10  50
Mescalero                54  80  54  80 /  30  50  10  50
Timberon                 54  79  54  77 /  30  30   0  40
Winston                  59  81  59  82 /  60  70  30  40
Hillsboro                64  90  64  91 /  50  60  20  30
Spaceport                66  92  65  92 /  40  50  10  20
Lake Roberts             55  85  55  85 /  70  80  40  40
Hurley                   65  91  65  92 /  50  60  20  20
Cliff                    59  95  59  95 /  60  70  30  40
Mule Creek               62  88  62  89 /  60  70  40  40
Faywood                  67  90  66  90 /  40  60  20  20
Animas                   67  95  66  95 /  60  50  30  10
Hachita                  67  94  66  94 /  50  40  20  10
Antelope Wells           65  93  65  94 /  50  30  10   0
Cloverdale               64  90  64  90 /  40  50  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...37-Slusher
Hazardous weather outlook, Aug 25, 12:42 PM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
142 PM MDT Fri Aug 25 2023

NMZ401>417-TXZ418>424-261945-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
142 PM MDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms through late evening. Hail to one-half
inch and heavy downpours possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms through Tuesday. Isolated thunderstorms,
mainly over the mountains, Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Aug 25, 12:06 PM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
106 PM MDT Fri Aug 25 2023

NMZ414>416-251945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
106 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of central Otero County
through 145 PM MDT...

At 105 PM MDT, Doppler radar was tracking two strong thunderstorms,
one 6 miles northeast of Timberon and another south east of
Sacramento, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Timberon, Sacramento, Mayhill and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3257 10559 3266 10571 3293 10549 3282 10535
      3272 10535
TIME...MOT...LOC 1905Z 221DEG 5KT 3269 10561

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ED
Special weather statement, Aug 25, 12:31 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Fri Aug 25 2023

TXZ421-422-252015-
Southern Hudspeth Highlands TX-Salt Basin TX-
131 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of east central
Hudspeth County through 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sierra Blanca, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunset Ranches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 10498 3117 10509 3126 10544 3160 10518
TIME...MOT...LOC 1930Z 113DEG 7KT 3134 10518

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ED
Special weather statement, Aug 25, 12:55 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
155 PM MDT Fri Aug 25 2023

NMZ417-TXZ420-252030-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
155 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of south central Otero,
northwestern Hudspeth and northeastern El Paso Counties through 230
PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Loma Linda, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Linda and Hueco Tanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3197 10570 3182 10582 3192 10605 3211 10584
TIME...MOT...LOC 1954Z 125DEG 11KT 3195 10584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ED

The radar

The Tucson radar (KEMX), 165 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
August 25, 5:10 PM MST to 5:15 PM MST
Where
Hidalgo County, 1.9 mi WNW of Mondel
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.255, -108.932

An NMDOT Mesonet station near mile post 7 on Interstate 10 recorded a peak gust of 68 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129755.